Receiving Immunotherapy for Stage III NSCLC
Together with Dr. Jyoti Patel, Laura O’Brien shares insight on her experience of receiving immunotherapy for stage III non-small cell lung cancer.
PUBLISHED April 30, 2019
Jyoti D. Patel, MD: After you came on the trial, we found out eventually that you were randomized to the arm of chemotherapy and immunotherapy. It’s what you were wishing for—what we were both wishing for. And then what happened? How did it go?
Laura O’Brien: Well, my first day of treatment, I was ready. I was getting started, and they were giving me an anti-nausea medication. It was an IV [intravenous] medication, and they started it, and within 30 seconds I said to my husband, “There’s something wrong. There’s something wrong.” And so I said, “Get the nurse,” and immediately the nurses all came in. I was having an anaphylactic reaction to the medication. So they stopped the medication right away, and they gave me different medications to counterbalance it. The nurse said, “Well, at least you’re treated for everything else that could possibly happen. You won’t have any other reactions.”
Jyoti D. Patel, MD: But it’s certainly nerve-racking.
Laura O’Brien: It was nerve-racking. And at that time, I said to my husband, “I will never come again by myself, because I needed the support there.” So my treatments started that first day. The first day, it was a long day. It was about eight hours that first day. I did get the immunotherapy and two different chemotherapies that day. And then the following week I would have just one chemotherapy, and then the following week I’d be off. Basically, I scheduled all my things for the days I was off. All my social engagements were scheduled for that week.
Jyoti D. Patel, MD: It’s a lot of hurry up and wait, I think, for patients getting chemotherapy, right? So you can plan that day. But that eight-hour-long day after you had the allergic reaction and all three drugs was certainly a lot. And then when you were not with us, when you weren’t in clinic, how were you feeling?
Laura O’Brien: Well, tired. I would say the biggest side effect I had was tiredness. I was just totally fatigued all the time. I did not have a lot of nausea and vomiting. That was not my case. It was just that I could sleep all day long.
Jyoti D. Patel, MD: And that’s what I think I tell a lot of my patients. Our anti-nausea medicines now are really good. It’s unusual for people to have a lot of nausea or vomiting. But fatigue is common, and there’s no way I can plug you in and recharge you. It’s an insidious fatigue for a lot of people, but you continued to work and did a lot with your family. You were pretty incredible. You are pretty incredible.
Laura O’Brien: I think that just being positive was so important, just trying to keep a positive attitude and do things and not let this diagnosis define me. This was part of the treatment plan to get better.
Jyoti D. Patel, MD: So you were on chemotherapy that included drugs that could cause numbness and tingling in your fingers and toes, lowering of blood counts, and maybe some kidney damage. You were also on immunotherapy, which has different side effects. When we talked about them, I said that immunotherapy is great unless it’s not, right? So the vast majority of people feel really well and have few side effects. But if there are toxicities, they can be pretty significant, so I know that we talked about common side effects from immunotherapy like dry skin or rash. We talked about ones that needed urgent intervention like diarrhea, shortness of breath or extreme fatigue. How did you navigate what was a minor discomfort and what could be pretty significant and what necessitated a call to us?
Laura O’Brien: Well, there was one weekend that I had a fever. I had a fever of about 101 degrees most of the weekend, and I think there was some communication back and forth with your nurses and with you. I also developed a rash at that time and I was concerned about the rash. Well, I came in the following Monday to see you, and it was determined it was just that we needed to just treat it. I think I had some numbness and tingling, and I had the ringing in the ears. I had that quite often, but that’s gone away.
Jyoti D. Patel, MD: That’s great. With the immunotherapy in particular, side effects for most people can be mild, but there are certain ones. Again, if you’re feeling fatigued, if you’re having diarrhea, if you’re having shortness of breath, or if you’re having bad rash, all of those really require urgent attention because they’re readily reversible. Steroids work, and they downregulate the immune system, and patients do a lot better once they’re on them. Often we can rechallenge. Even though you had the rash the first time, we were able to continue with therapy.
Laura O’Brien: Correct.
Transcript Edited for Clarity